MAYVILLE – Officials in Chautauqua County are giving away free Narcan Kits in an effort to help combat drug overdoses.
Naloxone, also called Narcan, is an emergency medicine that can stop an opioid overdose.
Last month, an increase in drug overdoses, and drug overdose deaths, was reported in part because of the COVID-19 pandemic.
“Chautauqua County government and members of the Chautauqua Substance Abuse Response Partnership want to encourage those in the community who are actively using drugs and those who have a loved one using drugs to carry Naloxone,” said officials in a statement.
Free training and Naloxone kits are available locally through:
- Evergreen Health, 320 Prather Ave., Jamestown – (716) 847-2441
- Chautauqua County Department of Health and Human Services – (716) 753-6724
Officials say anyone using opioids, whether for recreational purposes or otherwise, can be at risk for overdose. Other risk factors include:
- Using or taking drugs alone;
- Mixing opioids with other drugs like alcohol, benzodiazepines (Xanax and Ativan) and prescription stimulants (cocaine and Adderall);
- Having lower tolerance due to recent detox/drug treatment, incarceration, or illness; and
- Not knowing what drugs one is consuming such as using heroin cut with fentanyl.
“An overdose can happen when the amount of drugs ingested causes suppressed breathing in a way that oxygen cannot reach vital organs, and the body begins to shut down,” said officials. “It is important to note that an overdose can occur anywhere from 20 minutes to two full hours after drug use.”
Signs of an overdose include:
- Face is clammy to touch and has lost color;
- Blue lips and fingertips;
- Non-responsive to his/her name or a firm rub to the sternum (Center of the chest) using the knuckles;
- Slow breathing, erratic breathing, or no breathing at all;
- Deep snoring or a gurgling sound, what would be described as a “death rattle;” and
- Heartbeat is slow or has stopped.
If you suspect an overdose, call 911 immediately.